Minnesota, 2019

Flash Flood and Flooding in Minnesota, September 12 to 13, 2019

September 12 to 13, 2019 · NWS ARX · 8 events in 3 counties and zones

Thunderstorms with heavy rain moved across southeast Minnesota during the afternoon of September 12th. The runoff from the heavy rain prompted officials to close Interstate 90 in Austin (Mower County) when standing water covered all the lanes of traffic, stranding some motorists.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain moved across southeast Minnesota during the afternoon of September 12th. The runoff from the heavy rain prompted officials to close Interstate 90 in Austin (Mower County) when standing water covered all the lanes of traffic, stranding some motorists. Some street flooding also occurred in other parts of Austin. Radar estimates indicate 2 to 4 inches of rain fell across much of Mower County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 12, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Sep 12, 11:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1243 PM CDT Thu Sep 12 2019

.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Thu Sep 12 2019

Currently watching a wing of showers and storms moving northward
across southeast MN/northeast IA into southwest WI. Very heavy
rainfall and train have prompted a few flash flood warning for
Clayton county in northeast IA and Grant county in far southwest
WI. This activity was along/ahead of an east to west warm front
across northern IA into northern IL...and was feeding off of
strong push of anomalously high moisture content air ahead of
deepening low pressure over Nebraska.

CAMs have this activity lifting northward across the area this
morning as that deepening/occluding low pressure moves north into
MN by this afternoon. Could see a lull in the showers/storms for a
brief time early this afternoon before the cold front from the low
swings northeast into the area by late this afternoon into this
evening. Warm sector gets pinched off somewhat today with higher
CAPE air confined more across IA into far southwest WI as the
front pushes in. To the north of the warm sector, expecting
temperatures mostly in the 60s with breezy east/southeast winds
while highs push into the mid 70s/near 80 across portions of
southeast MN/northeast IA/far southwest WI. This is where there
will be a threat of severe storms late this afternoon into this
evening with damaging winds and large hail being the main threat.
An isolated tornado cannot be ruled out.

Otherwise, heavy rainfall will be likely with any storms, and
with already nearly saturated soils, any additional heavy rainfall
could produce some flash flooding. Therefore, wen t ahead an
hoisted a flash flood watch through tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 326 AM CDT Thu Sep 12 2019

Deep low pressure will lift into Canada Friday with wrap around
cumulus/stratocumulus in colder/brisk cyclonic flow expected
across the area. Could also see a few showers across north
central WI. Otherwise, expect highs mainly in the 60s with brisk
westerly winds.

A brief respite Friday night into Saturday morning as high
pressure drifts through the region. Shower and thunderstorm
chances move back in Saturday afternoon into Saturday night as a
trough of low pressure moves east out of the Plains and across our
region.

Sunday into Tuesday look drier with a warming trend as a ridge of
high pressure amplifies across the central CONUS. Plan on highs
climbing through the 80s.

A few showers and storms may be seen Tuesday night into Wednesday
as moistening southwesterly flow aloft increases into our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019

Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.

In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.

&&

.HYDROLOGY...(This morning through Tonight)
Issued at 326 AM CDT Thu Sep 12 2019

A Flash Flood Watch is in effect into tonight.

A couple more rounds of storms to get through...then some relief.
Warm air advective wing of showers/storms will lift northward
through the area this morning and then a strong cold front will
produce another line of storms this afternoon into tonight. Given
the pre-conditioned soils ripened for runoff and an anomalously
moist airmass, areas that receive heavy rainfall will be
susceptible to flash flooding along with rising river levels.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch through late tonight for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Boyne
HYDROLOGY...DAS
Hazardous weather outlook, Sep 12, 11:03 AM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Sep 12, 6:20 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
720 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       LITTLEPORT              42.75N 91.37W
09/12/2019  M4.55 INCH       CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VLPI4 LITTLEPORT.

0345 AM     HEAVY RAIN       3 NW BURTON             42.75N 90.84W
09/12/2019  M4.55 INCH       GRANT              WI   PUBLIC

0612 AM     HEAVY RAIN       1 NE PRAIRIE DU CHIEN   43.05N 91.13W
09/12/2019  M4.40 INCH       CRAWFORD           WI   PUBLIC

0704 AM     HEAVY RAIN       1 WSW MCGREGOR          43.02N 91.19W
09/12/2019  M3.82 INCH       CLAYTON            IA   MESONET

            MESONET STATION MGRGR MCGREGOR.

0600 AM     HEAVY RAIN       GARBER                  42.74N 91.26W
09/12/2019  M3.41 INCH       CLAYTON            IA   MESONET

            MESONET STATION GRBI4 GARBER.

0600 AM     HEAVY RAIN       STEUBEN                 43.18N 90.86W
09/12/2019  M3.39 INCH       CRAWFORD           WI   MESONET

            MESONET STATION STEW3 STEUBEN.

0702 AM     HEAVY RAIN       1 SSW SARATOGA          43.35N 92.42W
09/12/2019  M3.24 INCH       HOWARD             IA   MESONET

            MESONET STATION FW5287 SARATOGA.

0600 AM     HEAVY RAIN       1 ENE LANSING           43.75N 92.96W
09/12/2019  M2.76 INCH       MOWER              MN   MESONET

            MESONET STATION LANM5 LANSING - CEDAR RIVER.

0653 AM     HEAVY RAIN       1 NE BOSCOBEL           43.15N 90.68W
09/12/2019  M2.63 INCH       GRANT              WI   ASOS

            ASOS STATION KOVS BOSCOBEL AIRPORT.

0600 AM     HEAVY RAIN       3 N ROCHESTER           44.06N 92.47W
09/12/2019  M2.44 INCH       OLMSTED            MN   MESONET

            MESONET STATION RCHM5 3 N ROCHESTER.

0600 AM     HEAVY RAIN       5 NW EASTMAN            43.21N 91.10W
09/12/2019  M2.41 INCH       CRAWFORD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LYNW3 LYNXVILLE DAM
            9.

0703 AM     HEAVY RAIN       1 ENE BOSCOBEL          43.15N 90.68W
09/12/2019  M2.12 INCH       GRANT              WI   MESONET

            MESONET STATION BBLW3 BOSCOBEL.

0701 AM     HEAVY RAIN       4 NE RICEVILLE          43.40N 92.50W
09/12/2019  M1.96 INCH       HOWARD             IA   MESONET

            MESONET STATION EW4652 RICEVILLE.

0704 AM     HEAVY RAIN       MONONA                  43.04N 91.39W
09/12/2019  M1.92 INCH       CLAYTON            IA   MESONET

            MESONET STATION MNNON MONONA.

0600 AM     HEAVY RAIN       2 SSW AUSTIN            43.65N 92.98W
09/12/2019  M1.82 INCH       MOWER              MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION TRCM5 AUSTIN 3 NW -
            TURTLE CREEK.

0600 AM     HEAVY RAIN       3 NE NODINE             43.94N 91.41W
09/12/2019  M1.73 INCH       WINONA             MN   MESONET

            MESONET STATION BSPM5 3 NE NODINE.

&&
Local storm report, Sep 12, 7:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HEAVY RAIN       4 NE RICEVILLE          43.40N 92.50W
09/12/2019  M1.96 INCH       HOWARD             IA   MESONET

            MESONET STATION EW4652 RICEVILLE.

0749 AM     HEAVY RAIN       MONONA                  43.04N 91.39W
09/12/2019  M1.84 INCH       CLAYTON            IA   MESONET

            MESONET STATION MNNON MONONA.

&&
Local storm report, Sep 12, 7:42 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NW EASTMAN            43.21N 91.10W
09/12/2019  M2.28 INCH       CRAWFORD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LYNW3 LYNXVILLE DAM
            9.

0750 AM     HEAVY RAIN       3 SSE STEUBEN           43.13N 90.84W
09/12/2019  M2.07 INCH       CRAWFORD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SBNW3 STEUBEN 4SE.

0700 AM     HEAVY RAIN       1 E VIROQUA             43.56N 90.88W
09/12/2019  M1.75 INCH       VERNON             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION VQAW3 VIROQUA.

&&
Local storm report, Sep 12, 11:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     GUTTENBERG              42.79N 91.10W
09/09/2019                   CLAYTON            IA   EMERGENCY MNGR

            TREES DOWN THAT KNOCKED POWER OFF. SOME TREES LANDED ON
            CARS IN TOWN.

&&

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flood, 1 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Mower

When
September 12, 12:00 PM CST to 3:40 PM CST
Where
Mower County, 0.85 mi NW of Austin
Reported by
Mesonet
Coordinates
43.680, -92.940

The mesonet equipment at Dobbins Creek measured 4.18 inches of rain.

Heavy Rain, Mower

When
September 12, 12:00 PM CST to 3:30 PM CST
Where
Mower County, 0.5 mi E of Lansing
Reported by
Mesonet
Coordinates
43.750, -92.960

The mesonet equipment at Lansing measured 3.77 inches of rain.

Heavy Rain, Mower

When
September 12, 12:30 PM CST to 2:10 PM CST
Where
Mower County, 2.07 mi N of Lyle
Reported by
Trained Spotter
Coordinates
43.530, -92.970

Near Lyle, 2.5 inches of rain fell in less than two hours.

Flash Flood, Mower

When
September 12, 2:09 PM CST to 6:30 PM CST
Where
Mower County, 1.1 mi NNW of Mapleview to 0.63 mi WSW of Austin Acres
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.693, -92.992

Runoff from heavy rain caused street flooding to occur in Austin. Officials had to close Interstate 90 for about 4 hours because water covered all the lanes of traffic. Some motorists became stranded because of the flooding.

Thunderstorm Wind, Fillmore

When
September 12, 3:10 PM CST
Where
Fillmore County, 2.6 mi ESE of York
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.520, -92.220

A 70 mph wind gust occurred south of Greenleafton.

Lightning, Winona

When
September 12, 3:37 PM CST
Where
Winona County, 0.23 mi SW of Rollingstone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.098, -91.824

A house fire near Rollingstone was started by lightning. The house sustained minimal damage.

Flood, Mower

When
September 12, 10:13 PM CST to September 13, 2:35 AM CST
Where
Mower County, 0.76 mi ESE of Lansing to 0.59 mi SE of Lansing
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.745, -92.956

Runoff from heavy rains pushed the Cedar River out of its banks near Lansing. The river crested less than a half foot above the flood stage at 18.17 feet on the 12th.

Flood, Mower

When
September 13, 12:12 AM CST to 8:48 AM CST
Where
Mower County, 0.72 mi NW of Austin to 0.67 mi WNW of Austin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.678, -92.940

Runoff from heavy rains pushed Dobbins Creek out of its banks near Austin. The creek crested over a foot above the flood stage at 12.82 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857098, 857099, 854404, 854403, 854408, 854412, 855819, 855820.